Hail, Cheyenne
- When
- July 10, 6:25 PM MST to 6:27 PM MST
- Where
- Cheyenne County, 1 mi E of Lodgepole
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -102.621
Quarter size hail was observed a mile east of Lodgepole.
A thunderstorm produced large hail in southeast Cheyenne County of western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in southeast Cheyenne County of western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 10, 5:00 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 600 PM MDT Mon Jul 10 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 200 PM MDT Mon Jul 10 2017 Latest radar and satellite trends show widely scattered showers and thunderstorms starting to develop over the mountains early this afternoon. Most convection allowing models show this activity persisting and becoming more widespread through early evening as it spreads into the plains. Modest CAPE and deep layer shear around 30 kt may allow for some organization of this activity especially east of the Laramie Range. Model soundings indicate a rather deep, dry sub-cloud layer remaining in place so could see some gusty outflow winds with any activity. One or two marginally severe storms are possible especially east of the Laramie Range through early evening. The persistent ridge over the SW US will flatten a bit on Tuesday. A tongue of mid level dry air seen on WV imagery this afternoon will advect into the area for Tuesday and this combined with lack of any significant shortwave energy should limit convective chances outside of isolated activity in the mountains. Should be quite warm to hot on Tuesday especially with more of a W to NW component to the low level flow. Guidance is all showing a plume of monsoonal moisture in the mid levels being advected into N CO and SW NE on Wednesday. A shortwave will also stall out in the vicinity of NE CO Wednesday and Wednesday night. Euro is a bit of a northern outlier with how far north the plume of monsoon moisture returns. Think the best chances of convection on Wednesday will be along and south of a Wheatland to Scottsbluff line where moist easterly low level flow into the higher terrain in the presence of better mid level moisture should be sufficient for decent convective coverage. Could see convection lasting into Wednesday night as well with the shortwave continuing to hang around. .LONG TERM...(Thursday through Monday) Issued at 200 PM MDT Mon Jul 10 2017 Late this week into early next week, the medium range models and ensembles forecast the upper high pressure ridge to shift westward and intensify over the Intermountain West. Above normal temperatures will prevail, warmest Sunday and Monday with highs in the 80s and 90s. Convection will be diurnal in nature and isolated in coverage. Western Nebraska could see scattered showers and thunderstorms Sunday afternoon as a shortwave tracks southeast into the central high plains. A weak pressure gradient will promote light winds, except gusty near convection. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 543 PM MDT Mon Jul 10 2017 Convection will come to an end towards sunset this evening. VFR conditions to continue. Expect a return of thunderstorms Tuesday afternoon, but less areal coverage and mainly for southeast Wyoming. && .FIRE WEATHER... Issued at 200 PM MDT Mon Jul 10 2017 Hot and dry afternoon expected on Tuesday. Afternoon RH values will be in the 10 to 15 percent range across much of the area. Light westerly winds off the Laramie Range may lead to periodic elevated conditions in the immediate lee of the range, but overall winds will remain below Red Flag criteria. A little cooler with better chances for wetting rainfall, especially south on Wednesday. While warm and mostly dry conditions will persist Thursday and Friday, light winds should limit critical fire weather potential. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...DEL LONG TERM...MAJ AVIATION...GCC FIRE WEATHER...DEL
Hazardous Weather Outlook National Weather Service Cheyenne WY 110 PM MDT Mon Jul 10 2017 WYZ101>119-111245- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 110 PM MDT Mon Jul 10 2017 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorm will develop this afternoon and continue through late this evening. A few thunderstorms may become strong and produce small hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered afternoon and evening thunderstorms are forecast through the middle of the week as monsoonal moisture spreads north across Wyoming and interacts with passing upper level disturbances. The coverage of thunderstorms will become more isolated by the end of the week. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-111245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 110 PM MDT Mon Jul 10 2017 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered showers and thunderstorms will develop late this afternoon and continue through late tonight. A few thunderstorms may become strong and produce small hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered afternoon and evening thunderstorms are forecast through the middle of the week as monsoonal moisture spreads north across western Nebraska and interacts with passing upper level disturbances. The coverage of thunderstorms will become more isolated by the end of the week. .Spotter information statement... Spotter activation will not be required at this time.
Special Weather Statement National Weather Service Cheyenne WY 247 PM MDT MON JUL 10 2017 WYZ118-119-102130- Central Laramie County WY-East Laramie County WY- 247 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 330 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Hillsdale, or 11 miles east of Cheyenne, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Carpenter around 310 PM MDT. Burns around 320 PM MDT. This includes Interstate 80 in Wyoming between mile markers 375 and 392. LAT...LON 4105 10464 4112 10467 4129 10429 4102 10417 TIME...MOT...LOC 2047Z 253DEG 22KT 4109 10457 Rubin
Special Weather Statement National Weather Service Cheyenne WY 339 PM MDT MON JUL 10 2017 WYZ117>119-102230- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 339 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 430 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren Af Base, or near Cheyenne, moving northeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... North Cheyenne and Ranchettes around 350 PM MDT. Cheyenne around 355 PM MDT. Hillsdale around 415 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 23. Interstate 80 in Wyoming between mile markers 352 and 385. LAT...LON 4108 10499 4120 10502 4153 10457 4112 10435 TIME...MOT...LOC 2139Z 247DEG 30KT 4119 10490 Rubin
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT MON JUL 10 2017
WYZ102-102245-
Niobrara County WY-
355 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Provo, or 20 miles southwest of Edgemont, moving
east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Niobrara County.
LAT...LON 4302 10405 4301 10406 4303 10411 4308 10413
4312 10405
TIME...MOT...LOC 2155Z 261DEG 17KT 4306 10405
RubinSpecial Weather Statement National Weather Service Cheyenne WY 442 PM MDT MON JUL 10 2017 NEZ095-096-102330- North Sioux NE-South Sioux NE- 442 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 530 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Prairie Center, or 28 miles north of Torrington, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Agate Bed National Monument around 515 PM MDT. LAT...LON 4243 10404 4254 10404 4250 10357 4213 10363 TIME...MOT...LOC 2242Z 277DEG 17KT 4245 10400 Rubin
Special Weather Statement National Weather Service Cheyenne WY 523 PM MDT MON JUL 10 2017 NEZ003-096-110030- Box Butte NE-South Sioux NE- 523 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND EAST CENTRAL SIOUX COUNTIES UNTIL 630 PM MDT... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near Flahertys Corner, or 31 miles north of Scottsbluff, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Flahertys Corner around 530 PM MDT. Hemingford around 605 PM MDT. Berea around 615 PM MDT. LAT...LON 4232 10368 4241 10364 4242 10284 4202 10297 TIME...MOT...LOC 2322Z 282DEG 30KT 4232 10355 Rubin
Special Weather Statement
National Weather Service Cheyenne WY
657 PM MDT MON JUL 10 2017
NEZ055-110200-
Cheyenne NE-
657 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 800 PM MDT...
At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sunol, or 10 miles east of Sidney, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lodgepole around 715 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 66 and
77.
LAT...LON 4104 10262 4101 10263 4108 10284 4119 10285
4124 10261
TIME...MOT...LOC 0057Z 271DEG 20KT 4113 10278
RubinThe Cheyenne radar (KCYS), 183 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed a mile east of Lodgepole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702667.